Predesdone

Posted on: Thu, 08/09/2007 - 11:18am
M. Mariano's picture
Offline
Joined: 04/30/2007 - 09:00

Hi,
I posted about the reaction under "reactions and stories" so I won't explain it again here. However I do want to know if any of you think Predesdone (not sure of the spelling) is necessary after an allergic reaction. It was hives and eyelid swelling (no epi)no breathing problems. The Dr. perscribed Predesdone for three days. I'm not sure if I want her on MORE meds. KWIM? What are your experiences w/ this medicine? Thank-you!

Posted on: Thu, 08/09/2007 - 11:26am
momll70's picture
Offline
Joined: 09/26/2006 - 09:00

Does your child have asthma? I know it is used to open the lungs. Maybe it's used for swelling.

Posted on: Thu, 08/09/2007 - 11:56am
krasota's picture
Offline
Joined: 04/24/2000 - 09:00

I've needed prednisone or prednisolone for allergic reactions before. I generally need them after a really severe reaction or when the hives get absolutely chronic and just won't go away. My doctors do anywhere from a five day taper to a month-long, but usually a ten-day taper (start high, take less each day).
ygg

Posted on: Thu, 08/09/2007 - 12:00pm
booandbrimom's picture
Offline
Joined: 08/23/2000 - 09:00

Prednisone is a steroid. It reduces swelling. Everything else you give your child to get them to the ER (Benedryl, epinephrine, inhaler) is a rescue medicine. This is the one that acts long term to prevent the swelling from returning.
If they prescribed it for you in the ER, then they believe your child needs it. Remember that you cannot see internal swelling. I would not blow it off.

Posted on: Thu, 08/09/2007 - 12:01pm
notnutty's picture
Offline
Joined: 03/15/2004 - 09:00

Mariano: My son needs to take prednisone after EVERY reaction. It takes his body a very long time to heal without it. It really helps get his breathing under control. This may vary by situation or child, but I know my son needs it. After his first serious reaction, we did not give it to him because it tastes so horrible, but he struggled for 4 or 5 days with coughing, etc...
I hate to give my children medication in general, but the prednisone is a must for him after a reaction and it is given for a very short period of time.

Posted on: Thu, 08/09/2007 - 12:09pm
chanda4's picture
Offline
Joined: 12/14/2006 - 09:00

my sons and daughter have taken Prednisone here and there with no problems. It was for asthma(for my older 2), then my son(Carson) took it for EE flair ups(which are allergy triggered in the esophogus). It's a small dose over a short period, so (IMO) don't worry too much(it's done it's job when needed at our house). HUGS
------------------
Chanda(mother of 4)
Sidney-8 1/2(beef and chocolate, grasses, molds, weeds, guinea pig, hamster & asthma)
Jake-6 1/2(peanut, all tree nuts, seasame seeds, (avoiding all seeds, legumes &coconut)eggs, trees, grasses, weeds, molds, cats, dogs, guinea pig & eczema & asthma)
Carson-4 (milk, tree nuts(avoiding peanuts and seeds)soy, egg, beef and pork, cats, dog, guinea pig, hamster, grass, mold, dust mite and EE)
Savannah-1 1/2 (milk, beef and egg, dog(avoiding peanuts, tree nuts, strawberries, sesame seeds, legumes and corn)

Posted on: Thu, 08/09/2007 - 12:36pm
anonymous's picture
Offline
Joined: 05/28/2009 - 16:42

When my ds had his only big reaction he was also on a steriod for 3 days and benadryl every 4-6 hours. He was only 18 mos at the time and I was scared out of my mind! He didn't have any breathing problems or swelling either.

Posted on: Thu, 08/09/2007 - 2:02pm
journstep's picture
Offline
Joined: 07/30/2007 - 09:00

I was on this after my first (hopefully last) reaction. I had no visible swelling, no breathing difficulty, minor rash resolved by itself quickly, but intense itching would not go away.
Prednisone does have a long list of side effects. I am not a doctor, but my understanding is that people who take it long term (as some do for a variety of other conditions, not allergy) do need to be monitored carefully, and tapered down slowly when and if they stop taking it, to avoid other problems. But for allergic reactions, it does what it's supposed to do, and a few days or weeks as prescribed by a doctor shouldn't be a problem. Just be sure to tell him/her if there are any side effects, and don't change or stop doses unless he/she advises you to do so.
------------------
(relatively recent adult onset non-ANA TNA/inconclusive PA)

Posted on: Thu, 08/09/2007 - 2:47pm
Peg541's picture
Offline
Joined: 12/29/2002 - 09:00

AS people stated before. Prednisone is a life saving medication. We BEG them to put our son on it after a reaction.
Living with serious allergies is all about "Better living through chemistry."
Peggy

Posted on: Thu, 08/09/2007 - 3:12pm
SFMom's picture
Offline
Joined: 11/27/2006 - 09:00

I don't really have any food allergies (my kids do). But last summer, (on vacation in Florida) I began mysteriously breaking out in hives all over my body. It was terrible. They just kept coming. Even my ears were swollen and my scalp had hives. They were everywhere! I was scared that my throat would close up, but fortunately it never got THAT bad -- just hives. I took Benedryl but it had little effect.
I called my dermatologist in Califoria and she determined that I was having an allergic reaction. The culprit, it seems, was an RX antacid drug I had just begun taking a second round of. I guess I developed an allergy to it (or perhaps the drug interacted with the hot humid sun of Florida).
Because the Benedryl didn't work, she recommended Prednisone. I saw a local doctor in Florida (wanted to be examined in person to be sure) and she came to the same conculsion. So I took Prednisone for 5 days. After the first day, the hives began clearing up, and after 3 days they were totally gone. The Prednisone worked very well. I was on a tapered dose...5 pills the first day, 4 the next day, 3 the next day, etc.
Obviously I'll never take that antacid drug again and will be very careful in the future about drugs and the sun.
I'm not crazy about having to take steroids, but when it's necessary, it's necessary. My doctors have told me that if you only take Prednisone for a few days it doesn't have any detremental effects.
In retrospect, I'm very glad that this happened to me. Because now I know exactly what a bad allergic reaction looks like, and I know that Prednisone can turn it around. I've never had such a bad allergic reaction in my entire life. My girls are PA/MFA (never had anaphalyaxis)and because of this experience I feel better equipped to understand and help them if they ever have similar symptoms.
[This message has been edited by SFMom (edited August 10, 2007).]

Posted on: Thu, 08/09/2007 - 4:16pm
anonymous's picture
Offline
Joined: 05/28/2009 - 16:42

We have a prescription for it as well. (it's filled and ready if needed) My son's reactions are very severe and his doctor said that he feels Prednisolone is necessary in my son's case. (It would be used for 3 days)
------------------
Tracy
Mom to Reece (9/5/01) Severe Peanut and Tree Nut allergies, Asthma and Reflux
McKinley (9/7/99) No Allergies

Pages

Peanut Free Store

More Articles

There are many reasons why you may want to substitute almond flour for wheat flour in recipes. Of course, if you have a...

Are you looking for peanut-free candies as a special treat for a child with...

Do you have a child with peanut allergies and an upcoming birthday? Perhaps you'd like to bake a...

Most nut butters provide all the same benefits: an easy sandwich spread, a great dip for veggies, a fun addition to a smoothie. But not...

Do you have a sweet tooth and more specifically a chocolate craving? Those with peanut allergies must...